A man presented with recurrent syncope, weakness and fatigue. His ECG showed marked QRS widening and he had gross hyponatraemia and hypokalaemia. His medications included bendroflumethiazide (long term) and flecainide (started 2 months previously).
This presentation was consistent with flacainide cardiotoxicity exacerbated by electrolyte disturbance. The syncopal episodes probably represented life-threatening arrhythmias. The ECG and symptoms resolved completely once the electrolytes were corrected.
Increased cardiotoxicity with hypokalaemia is documented, but not widely recognised. Hyponatraemia-induced flecainide cardiotoxicity has not been documented. The clinical effects of flecainide are due to use-dependent block of sodium channels. There are reports that support the use of hypertonic sodium salts to reverse flecainide toxicity via antagonism at the receptor. By this rationale, hyponatraemia would lead to Flecainide toxicity.
Flecainide has been shown to reduce salt absorption in animal bowel. It is possible that in combination with bendroflumethiazide it acted synergistically to produce profound electrolyte disturbance.
Flecainide cardiotoxicity has a significant mortality and can present non-specifically. Thus, early recognition is essential. This case demonstrates the importance of strict electrolyte control in patients who are on flecainide. We would discourage concomitant use of flecainide and bendroflumethiazide.
Statistics from Altmetric.com
Competing interests: None.
Informed consent was obtained from the patient for publication of their details in this paper.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.